Thunderstorm Wind, Wheatland
- When
- July 5, 7:19 PM MST
- Where
- Wheatland County, 0.69 mi N of Judith Gap
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.690, -109.750
An isolated thunderstorm over Wheatland County produced very strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm over Wheatland County produced very strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 5, 5:14 PM MST, 2 hours 5 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
614 PM MDT Wed Jul 5 2017
.UPDATE...
Thunderstorms have moved on to the plains a little farther than
the previous guidance had predicted. Have scattered PoPs from out
to Roundup, Billings, and Hardin. Reimer
&&
.SHORT TERM...valid for Thu and Fri...
Hot weather is the main forecast picture for the foreseeable
future with thunderstorm activity a feature which will impact
western areas tonight and central zones on Thursday. For tonight
storms have developed over southwest Montana and this activity is
projected to move northeast early this evening. Primary threat
from this activity will be lightning strikes and strong wind gusts
due to the high bases producing little rain. Expect the activity
to struggle to move off the higher terrain but organized cold
pools with propagate eastward and bring gusty winds and weaker
thunderstorms to areas over the plains to about a Roundup to
Billings line. Weak front slides into the area tonight to trend
the winds northerly with debris clouds helping keep some of the
heat trapped causing warm overnight low temperatures.
Wave generating tonights thunder weakens the ridge axis a bit and
shifts it westward which causes Thursday to be slightly cooler
with winds lighter especially for eastern areas. Monsoonal
moisture rotating around the western US ridge moves over the area
tomorrow and a weak frontal boundary laying over the central zones
helps become the focus for more thunderstorm activity.
Precipitable waters around an inch and weak shear could cause
pulse type downpours but with limited forcing do not expect a
great number of storms and those that form to favor subtle
orographic features like the Bull and Wolf Mountains as well as
the foothills. With convection developing during peak heating and
slightly cooler temps aloft temperatures will be a few degrees
cooler but still above normal in the 90s.
Friday the ridge axis continues to be to the west of the area but
pressure gradients switch to a weak downslope with reduces the
chances for thunderstorm activity. Temperatures will still be in
the mid 90s as heat continues to build in the airmass. borsum
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Upper level ridge centered over the central Rockies looks to
dominate our weather through at least the next seven days. This
pattern should continue the ongoing heatwave with high
temperatures generally in the 90s and low temperatures in the
60s. High temperatures could exceed 100F in some places mainly
from Billings and east on Saturday and Sunday.
Mid-level moisture moving around the ridge center can produce a
few showers and thunderstorms in the mountains throughout the
extended period. The showers and storms could move off the
mountains into the plains of south central MT Sunday afternoon as
a weak disturbance moves through the upper flow and cools the mid-
levels enough to support more instability. These storms probably
will drop little if any rainfall given expected high cloud bases.
RMS/borsum
&&
.AVIATION...
Scattered thunderstorms expected over the plains this evening,
potentially affecting KBIL and KSHR. These storms should stay away
from KMLS. The biggest aviation hazards with these storms will be
very strong winds (occasionally gusting to 40 or 50 kts locally
for a very brief time) and a brief period of MVFR conditions at
the worst. Expect mountain obscurations near any thunderstorm this
afternoon. RMS/borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 067/096 065/094 065/099 067/099 066/096 064/094 065/094
51/B 21/U 20/U 12/T 21/U 11/U 11/B
LVM 057/093 055/091 055/096 056/096 056/093 054/091 054/090
51/B 21/B 20/U 12/T 22/T 21/U 11/B
HDN 064/097 063/096 063/101 064/101 063/097 062/096 063/095
21/B 21/U 10/G 02/T 21/U 11/U 11/B
MLS 067/097 065/097 065/101 069/103 067/099 066/097 065/097
10/U 20/U 00/G 00/G 11/B 01/U 11/B
4BQ 066/096 062/094 062/097 065/100 064/097 064/095 063/094
11/B 21/U 10/U 00/U 11/B 11/U 12/W
BHK 062/093 059/092 058/097 062/100 060/095 062/094 060/093
10/U 20/U 10/U 01/U 11/B 11/U 12/W
SHR 060/093 058/091 057/094 058/096 058/094 058/092 058/090
21/B 21/B 20/U 21/U 11/B 11/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until 9 PM MDT this evening FOR
ZONE 117.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 242 AM MDT Wed Jul 5 2017 MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-060300- Southern Wheatland-Musselshell-Northern Stillwater-Yellowstone- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains-Sheridan Foothills- 242 AM MDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana and north central Wyoming. * Potential Impacts: Thunderstorms with gusty winds. * Timing: This afternoon into early evening. * Wind: Local wind gusts of 40 to 60 mph will be possible as thunderstorms form later this afternoon. These gusty winds can move far distances from the actual storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Special Weather Statement
National Weather Service Billings MT
235 PM MDT WED JUL 5 2017
MTZ064-065-067-052330-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
235 PM MDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY...
Showers and Thunderstorms over the Paradise Valley will likely
produce periods of strong wind gusts through the late afternoon
hours. These winds may push many miles away from the parent storm,
and suddenly impact areas such as Livingston.
Wind gusts to around 50 mph are possible through the afternoon
hours.
Locations impacted include...
Livingston, Chico Hot Springs, Pine Creek, Springdale, Chico and
Emigrant.
LAT...LON 4535 11096 4535 11092 4552 11092 4552 11086
4558 11086 4559 11080 4578 11080 4579 11022
4557 11022 4556 11040 4519 11060 4517 11100
TIME...MOT...LOC 2032Z 239DEG 49KT 4548 11061
ChambersSpecial Weather Statement
National Weather Service Billings MT
534 PM MDT WED JUL 5 2017
MTZ034-035-039-041-042-066-068-060030-
Yellowstone MT-Golden Valley MT-Beartooth Foothills MT-
Crazy Mountains MT-Eastern Carbon MT-Northern Stillwater MT-
Northern Sweet Grass MT-
534 PM MDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY...
At 530 PM MDT, Doppler radar was tracking a line of showers and
thunderstorms along and north of I-90 from Sweet Grass county east
to near Billings, moving northeast at 10 mph.
Strong wind gusts and lightning are the main threats with these
storms. Wind gust of 35 to 50 mph are possible and may move well
away from the storm itself. Be alert for grass fire starts near
storms as well this evening.
Locations impacted include...
Billings, Columbus, Big Timber, Laurel, Billings Heights, Billings
West End, Lockwood, Reed Point, Halfbreed Lake Wildlife, Hailstone
Wildlife Refuge, Molt, Mc Leod, Acton, Melville, Park City,
Greycliff, Rapelje and Comanche.
LAT...LON 4615 11027 4610 10960 4610 10953 4609 10946
4609 10941 4601 10840 4552 10846 4555 10880
4564 10879 4560 10889 4562 10898 4558 10913
4566 11019
TIME...MOT...LOC 2330Z 287DEG 15KT 4589 11025 4560 10857
ChambersSpecial Weather Statement National Weather Service Billings MT 539 PM MDT WED JUL 5 2017 MTZ038-039-060015- Eastern Carbon MT-Southern Big Horn MT- 539 PM MDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY... At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near Bighorn Reservoir, or 24 miles north of Lovell, moving east at 30 mph. Wind gusts up to 50 mph and occasional lightning are possible with this storm as it moves over Bighorn Reservoir, and the Bighorn river valley near Fort Smith. Locations impacted include... Fort Smith. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Bighorn Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4508 10838 4528 10841 4541 10776 4501 10780 TIME...MOT...LOC 2337Z 279DEG 25KT 4519 10833 Chambers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
709 PM MDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 22 E WARREN 45.10N 108.22W
07/05/2017 M54.00 MPH CARBON MT MESONET
0612 PM TSTM WND GST 17 NE WILSALL 46.16N 110.38W
07/05/2017 M55.00 MPH PARK MT MESONET
0608 PM TSTM WND DMG MOLT 45.86N 108.93W
07/05/2017 STILLWATER MT PUBLIC
OUTBUILDING THROWN OFF FOUNDATION. PROBABLE MICROBURST.
TIME ESTIMATED FROM RADAR.
0500 PM TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
07/05/2017 M56.00 MPH PARK MT DEPT OF HIGHWAYS
0500 PM TSTM WND GST 2 W REED POINT 45.71N 109.58W
07/05/2017 M54.00 MPH SWEET GRASS MT DEPT OF HIGHWAYS
&&
RMSSpecial Weather Statement
National Weather Service Billings MT
711 PM MDT WED JUL 5 2017
MTZ038-WYZ098-099-060215-
Southern Big Horn MT-Sheridan Foothills WY-
Northeast Big Horn Mountains WY-
711 PM MDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY...
At 709 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 12 miles southeast of Fort Smith to 13 miles east of
Granite Pass. Movement was east at 25 mph.
Wind gusts up to 50 mph are possible with these storms as they move
downhill off the Bighorn mountains and into the I-90 corridor.
Strong wind gusts may move well ahead of the thunderstorms. Sudden
strong crosswinds are possible along I-90 from Wyola to Story over
the next hour or so.
Locations impacted include... Sheridan, Ranchester,
Dayton, Big Horn, Clearmont, Wyola, Parkman, Tongue River Reservoir,
Banner, Story and Ucross.
LAT...LON 4517 10762 4521 10682 4456 10629 4456 10643
4455 10643 4456 10711
TIME...MOT...LOC 0109Z 264DEG 22KT 4518 10772 4458 10723
ChambersThe Billings radar (KBLX), 128 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699843.